Home » Newsroom » Headlines

Bodybuilder Developed Heart Disease After Taking Anabolic Steroids

Bodybuilder developed heart disease after taking anabolic steroids

Severe narrowing of the coronary arteries is one of the known public health risks associated with taking steroids. Photograph: Getty

The family of a man who developed heart disease from anabolic steroids he used for bodybuilding say they hope his death will serve as a warning to others.

Stuart Lakes (38) of Emerald Square in Dublin 8 was found dead in his bedroom on December 8th, 2015. Speaking after the inquest, his uncle John Gavin warned other bodybuilders of the dangers that anabolic steroids can pose.

“We want this [inquest] to highlight the dangers of the use of anabolic steroids for bodybuilders, we want them to be aware of what the effects to their health are,” Mr Gavin said.

The man’s mother, Mary Lakes, said he’d visited her in her home two days before he was found dead.

“He called in every Sunday to check in and say hello,” she said. Asked if he liked to keep fit, the man’s mother replied: “Yes, he lived in the gym.”

Mr Lakes, who was due to start a new job the week of his death, was found dead by his friend Chris Tormey at the house they shared at Melrose Place in Bluebell. They last spoke on Sunday, December 6th.

“He was in good form, he was starting a new job. Things were going well for him,” Mr Tormey said.

Garda Enda Kenny told Dublin Coroner’s Court there was evidence of anabolic steroids in the form of testosterone in liquid form at the scene along with syringes. Asked by family members where Mr Lakes could purchase the steroids, Garda Kenny replied that they can be bought on the internet.

Sudden cardiac death

The man was pronounced dead at the scene. A postmortem conducted by pathologist Dr Crona Gallagher gave the cause of death as sudden cardiac death due to severe coronary artery stenosis on a background of anabolic steroid use.

Dr Gallagher found 80 per cent narrowing of the left coronary artery and found the other two main coronary arteries narrowed by 70 per cent and 30 per cent.

Though there were other drugs in the man’s system including mirtazapine and heroin, these were not present in levels high enough to cause death, Dr Gallagher said in her report.

Severe narrowing of the coronary arteries is one of the known public health risks associated with taking steroids, coroner Dr Myra Cullinane said.

“The unregulated use of anabolic steroids carries potential risks, one of which has been identified here by the pathologist,” the coroner said, noting that the use of steroids can cause narrowing of the arteries even in young men.

The family asked how long a person would need to take anabolic steroids before developing heart disease but the coroner said that was a question for a pharmacological expert.

Dr Cullinane returned a narrative verdict outlining the circumstances of the man’s death.


Story Credit: http://www.irishtimes.com/news/crime-and-law/courts/coroner-s-court/bodybuilder-developed-heart-disease-after-taking-anabolic-steroids-inquest-1.3060911